Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 61, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2016, 4:02 PM EDT for Raleigh County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2016, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 15, 2016, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WUUS51 KRLX 152002
SVRRLX
WVC081-152030-
/O.NEW.KRLX.SV.W.0061.160615T2002Z-160615T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL RALEIGH COUNTY IN SOUTHEASTERN WEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 401 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOPHIA...OR
10 MILES SOUTHWEST OF BECKLEY...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOPHIA...COAL CITY...DANIELS...SHADY SPRING...BEAVER...RHODELL...
JOSEPHINE AND GHENT.
THIS INCLUDES WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3756 8131 3757 8132 3758 8131 3771 8140
3774 8108 3765 8105 3764 8107 3761 8106
3760 8108 3759 8109 3760 8114 3758 8120
3757 8120
TIME...MOT...LOC 2001Z 268DEG 33KT 3766 8129
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
133
WWUS51 KRLX 152018
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT WED JUN 15 2016
WVC081-152030-
/O.CON.KRLX.SV.W.0061.000000T0000Z-160615T2030Z/
RALEIGH WV-
418 PM EDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL RALEIGH COUNTY...
AT 418 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING... OR 9 MILES WEST OF HINTON...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHADY SPRING AND GHENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3770 8114 3771 8107 3765 8105 3764 8107
3761 8106 3760 8108 3759 8109 3760 8114
TIME...MOT...LOC 2018Z 267DEG 34KT 3766 8107
HAIL...1.00IN
WIND...60MPH
$$
25575
WWUS51 KRLX 152030
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT WED JUN 15 2016
WVC081-152039-
/O.EXP.KRLX.SV.W.0061.000000T0000Z-160615T2030Z/
RALEIGH WV-
430 PM EDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RALEIGH COUNTY
WILL EXPIRE AT 430 PM EDT...
THE STORM WHICH PROMPTED THE WARNING NO LONGER POSSES A THREAT
TO RALEIGH COUNTY. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3770 8114 3771 8107 3765 8105 3764 8107
3761 8106 3760 8108 3759 8109 3760 8114
TIME...MOT...LOC 2028Z 268DEG 33KT 3766 8107
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:29 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 15, 3:29 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Charleston WV 329 PM EDT WED JUN 15 2016 .SYNOPSIS... Muggy through tonight. Low pressure system/weak cold front moves through Thursday afternoon and evening. Drier air Friday night into Saturday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A line of convection currently moving thru W WV will continue to progress E over the next few hrs with downpours and quite a bit of lightning. This appears to be feeding off the rich llvl moisture amid the advancing axis of mid level drying. Behind this we will turn out attention upstream to convection organizing over mid OH Valley. This looks to stay mainly W of the area...taking aim more toward the TN Valley. The NAM has been consistent on blowing up convection early this evening upstream over IN and OH and carrying down into the area overnight along subtle s/w trof axis and vorticity axis. Other models are less aggressive with this surviving overnight into the area. Given the rich llvl moisture in place...thinking any subtle ripple in the flow would allow at least shra activity with this feature if not convection. After this feature moves E late tonight expect a lull lasting thru perhaps midday with just some haze in the air. Attention turns to advancing upper trof and closed low out of the Great Lakes into E OH/N WV tomorrow afternoon. With ample heating expecting ahead of this feature...instability should be quite high. Interrogating the modeled environment reveals some conditions favorable for MCS development with damaging wind gust potential over N WV. Theta E feed on the NE side of low pressure in conjunction with relatively higher llvl storm relative flow compared to mid lvls are some key indicators of such a complex forming. SPC continues to highlight this region for primarily a damaging wind threat...though N WV may be more in the genesis area of any complex compared to areas further E. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Models continue to drive the upper low and attending cold front southeast across the area Thursday night...with showers and storms continuing. The most widespread and heaviest rains will be over northeastern counties of West Virginia. Will have to watch for potential water problems Thursday night with the high moisture content available...especially over northeast West Virginia. Showers will quickly end from northwest to southeast on Friday as the upper low exits. This will allow high pressure with somewhat cooler and much drier air to overspread the area by mid afternoon Friday. Look for high pressure to prevail with near normal temperatures and less humidity for Friday night and Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Went with WPC Guidance with some tweaks. The period will begin with high pressure in control. This feature will weaken and push southeast...allowing a cold front to move into the region late. WPC guidance looked a little cool for highs...so tweaked upwards a degree or so each day. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Convective line moving thru S half of WV thru 20z will result in IFR vsby and local gusts to 35 kts possible. Have included some IFR groups for KCRW but due to uncertainty regarding how much survives to KBKW...have left a VCTS there along with KPKB. After a lull early this evening another line of shra/tsra may track thru the area with localized IFR conditions. Confidence in this is somewhat low attm which precluded anything other than a VCTS mention on the OH River sites. Fog tough to figure given convective potential along with clouds but think at least some MVFR in haze is possible thru 14z given the juicy airmass. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE...Medium this afternoon...Low tonight. ALTERNATE SCENARIOS: Timing of development of storms and flight restrictions may vary. Convective line slated for tonight may not materialize which would allow more in the way of fog to form given resulting lack of cloud cover. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR possible in storms Thursday afternoon and evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/30 NEAR TERM...30 SHORT TERM...JMV LONG TERM...JSH AVIATION...30
Hazardous weather outlook, Jun 15, 3:46 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 346 PM EDT WED JUN 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-162000- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER- 346 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED THURSDAY AND THURSDAY NIGHT WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ008-013>020-024>040-046-047-162000- DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 346 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 15, 1:11 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED JUN 15 2016
KYZ101-103-105-OHZ086-087-WVZ005-006-151800-
BOYD-LAWRENCE-GREENUP-LAWRENCE-GALLIA-CABELL-WAYNE-
111 PM EDT WED JUN 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
BOYD...LAWRENCE...SOUTHWESTERN GALLIA...NORTHERN WAYNE AND CENTRAL
CABELL COUNTIES...
AT 110 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GREENUP TO ASHLAND TO
DURBIN.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...WAYNE...CHESAPEAKE...
PROCTORVILLE...LAKE VESUVIUS...BEECH FORK STATE PARK...CANNONSBURG...
BARBOURSVILLE...KENOVA...CATLETTSBURG...CEREDO...GREENUP...DURBIN...
CENTERVILLE...BURNAUGH...FRANKLIN FURNACE AND GALLIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 185 AND 191.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 20.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3863 8288 3865 8286 3858 8284 3857 8281
3860 8274 3865 8277 3868 8276 3868 8270
3875 8270 3875 8266 3878 8266 3885 8255
3884 8247 3859 8228 3828 8221 3826 8225
3816 8266 3839 8272
TIME...MOT...LOC 1710Z 239DEG 21KT 3861 8276 3843 8265 3827 8261
KISTNERLocal storm report, Jun 15, 3:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG MIDKIFF 38.18N 82.18W
06/15/2016 LINCOLN WV DEPT OF HIGHWAYS
TREE DOWN ON CR54 IN MIDKIFF
&&
EVENT NUMBER RLX1600994
MACThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:11 PM EDT | Special Weather Statement | RLX | Cabell | 49 min |
| Jun 15, 1:43 PM EDT | Flash Flood Warning | RLX | Cabell | 62 min |
| Jun 15, 1:51 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 24 min |
| Jun 15, 2:20 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 25 min |
| Jun 15, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo | 30 min |
| Jun 15, 2:48 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 27 min |
| Jun 15, 3:08 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 26 min |
| Jun 15, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 35 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.